New Jersey, 2003

Hail and Damaging Wind in New Jersey, July 22, 2003

July 22, 2003 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm caused considerable wind damage, particularly in Belmar Borough and dropped hen egg size (2 inches in diameter) hail in Neptune Township. The severe thunderstorm moved northeast from Ocean County and intensified as it approached Belmar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm caused considerable wind damage, particularly in Belmar Borough and dropped hen egg size (2 inches in diameter) hail in Neptune Township. The severe thunderstorm moved northeast from Ocean County and intensified as it approached Belmar. In Wall Township, numerous tree limbs and one large tree was knocked down. But, in Belmar, the damage increased. About 25 homes and a half dozen cars were damaged. Two utility poles were ripped from the ground and nearly 50 trees were either knocked down or suffered serious damage. A home on 13th Avenue was shifted off its foundation. The A frame of a roof was ripped from a 12th Avenue home and was deposited on a neighbor's tree. A trampoline was tossed onto the roof of another home. A large tree crashed through a summer rental home on 15th Avenue. The wind also blew a tent set up for a professional volleyball tournament and knocked over a television tower erected for the event on the 5th Avenue Beach. Wind damage in Belmar started near the intersection of E Street and 16th Avenue and proceeded northeast to the oceanfront at 5th Avenue. About 4,000 homes and businesses lost power. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 4 hours earlier.

Area forecast discussion, Jul 22, 2:45 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003

WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.

GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.

THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.

NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.

ZONES SHOULD FLY AT 4 PM.

.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
         NJ1,7-10,12,15
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Jul 22, 5:05 AM EST, 13 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY
DOWNPOURS AND LOCALIZED FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED
FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY
ALSO ON WEDNESDAY OR THURSDAY.

AMC

In the hours before

Local storm report, Jul 22, 12:54 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       .75 INCH RAIN IN 8
                                          MINUTES
Local storm report, Jul 22, 3:32 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OR RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0415 PM    HILLSBOROUGH              NJ   0.75 IN HAIL
07/22/03   SOMERSET
Local storm report, Jul 22, 4:09 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OF RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0400 PM    FLEMINGTON                NJ   1.75 IN HAIL
07/22/03   HUNTERDON

0415 PM    HILLSBOROUGH              NJ   1.50 IN HAIL
07/22/03   SOMERSET                       LIMBS DOWN FROM WIND.

0420 PM    SOMERSET                  NJ   WIND DAMAGE
07/22/03   SOMERSET                       POWERLINES DOWN.

0430 PM    NEW BRUNSWICK             NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0430 PM    PISCATAWAY                NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0445 PM    MILLTOWN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX
Local storm report, Jul 22, 4:50 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       3/4 INCH OF RAIN IN 8
                                          MINUTES.

0219 PM    METUCHEN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0224 PM    AVENEL                    NJ   0.25 IN HAIL
07/22/03   MIDDLESEX

0230 PM    PISCATAWAY                NJ   WIND DAMAGE
07/22/03   MIDDLESEX                      NUMEROUS TREES DOWN AT
                                          INTERSECTION OF RIVER AND
                                          CENTENNIAL ROADS.

0315 PM    CLARKSBURG                NJ   0.25 IN HAIL
07/22/03   MONMOUTH

0337 PM    SOLEBURY                  PA   WIND DAMAGE
07/22/03   BUCKS                          A FEW TREES DOWN.

0345 PM                              NJ   WIND DAMAGE
07/22/03   HUNTERDON                      TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0400 PM    FLEMINGTON                NJ   1.75 IN HAIL
07/22/03   HUNTERDON

0415 PM    HILLSBOROUGH              NJ   1.50 IN HAIL
07/22/03   SOMERSET                       LIMBS DOWN FROM WIND.

0420 PM    SOMERSET                  NJ   WIND DAMAGE
07/22/03   SOMERSET                       POWERLINES DOWN.

0430 PM    NEW BRUNSWICK             NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0430 PM    PISCATAWAY                NJ   1.75 IN HAIL
07/22/03   MIDDLESEX

0445 PM    MILLTOWN                  NJ   0.75 IN HAIL
07/22/03   MIDDLESEX

0515 PM    BRIDGEVILLE               DE   WIND DAMAGE
07/22/03   SUSSEX                         POWERLINES DOWN.

0523 PM    GEORGETOWN                DE   0.25 IN HAIL
07/22/03   SUSSEX
Special weather statement, Jul 22, 6:02 PM EST, 43 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ067>071-
230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
702 PM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR THE
REGION HAS EXPIRED AS OF 7 PM. HOWEVER...ISOLATED SEVERE STORMS ARE
STILL POSSIBLE INTO THE EVENING HOURS...ESPECIALLY OVER CENTRAL NEW
JERSEY.

THERE WILL BE SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...AND
TORRENTIAL DOWNPOURS ARE STILL POSSIBLE. MUCH OF THE REGION REMAINS
UNDER A FLOOD WATCH OVERNIGHT.

KRAUS

The radar

The Philadelphia radar (KDIX), 42 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monmouth

When
July 22, 6:45 PM EST
Where
Monmouth County, Belmar
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -74.033

Hail, Monmouth

When
July 22, 6:50 PM EST
Where
Monmouth County, Neptune
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.217, -74.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333810, 5333809.